Need to get off all these meds--help!!!

Discussion in 'Fibromyalgia Main Forum' started by akwildflower, Dec 2, 2005.

  1. akwildflower

    akwildflower New Member

    I am new here and really need all the advice and help I can get! Doctors and meds are doing me little good! I am in my early 40's and am taking way too many meds! Currently I am taking Cymbalta, Maxide, Lasix (just started today), Potassium, Restoril, Toprol, and Ambien. Also I take Skelaxin and Imitrex as needed. I have to use a cortisone cream now for a "heat rash" which is really a side effect of the Toprol--I have five out of the eight serious side effects and the doctor didn't even mention it as a problem yesterday! I was taking Topamax until two months ago and I started falling all the time and wound up in the ER with a bad gash on my chin! I think my husband is right; I need to get off some or all of this garbage!

    I live in a rural, Southern state, work two jobs, and I'm broke!!

    Any ideas? Thank you and God bless!!
  2. karatelady52

    karatelady52 New Member

    What are your symptoms and what type of doctors are you seeing or have seen?

    Welcome to the board -- sorry you're struggling so. We've all been there.

    Sandy
  3. tigger5

    tigger5 New Member

    I found this discussion board just last week. It is such a wonderful community.

    Regarding your meds, I'm not a doctor so can only give my personal opinion. Personally, I prefer to treat my symptoms with natural medicines. Their side effects, if any, are much less severe and often there are unexpected good side effects. You might try doing a search for "supplements". There was a good thread a few days ago.

    I'm currently working my way towards a Master's in Nutrition and just finished a term paper yesterday. While researching, I found a statistic that said over 106,000 people die every year from prescription drug complications. That's something we don't hear very often.

    I hope you are successful...just remember that YOU have to live with your body, not your doctor. Use your head and do what seems logical to you.
  4. PVLady

    PVLady New Member

    Please do not stop any of your meds without talking to your doctor about tapering down slowly. Do you know why you are taking each one of these meds?

    Some of your meds must be necessary - is the Lasix for water retention? Do you have congestive heart failure?

    Imitrex - do you have migraine headaches? Ambien - insomnia?

    I know meds have side effects but sometimes we need them anyway, and the side effects go away after a while.

    I just don't want to see you stop anything suddenly as you can really get sick.

    You might want to go talk to your pharmacist about all your meds and if they are interacting with each other to make you sick.

    He might be able to suggest other meds you will tolerate better.

  5. TwinMa

    TwinMa New Member

    Sorry to hear you are struggling.

    You need to re-evaluate what you are taking. If a med is not helping, go off it. It sounds simple, but it's not. You know your own body and probably know which med is not doing you any good. You can pick them off one at a time, but do so SLOWLY. Definitely talk to your doc about this.

    If something IS helping, by all means, keep taking it. It is possible that just reducing your dose on what you are already taking will help diminish the awful effects you are experiencing.

    Sometimes we need to simplify our med regiment. Keep the good and get rid of the bad.

    Good luck
    Katy
  6. MamaR

    MamaR New Member

    It does seem as though you are on a lot of meds...but I know alot of people are!
    I have been down that road. I can't take hardly anything...due to side effects! I am allergic to ANY codeine based drug, demerol.... plus I can't take any of the antidepressants. They mess with my head!!! I need to be as sane as I can...they send me in the other direction from what they are suppose to do!

    Will be praying for you!!


    MamaR
  7. Dee50

    Dee50 New Member

    Sorry you are going through all this.
    If you look at the top of this page you will see a SEARCH you can type in a drug (or any topic) you would like to know more about-like side effect folks have while using it Helps while going off the drug ect..

    Type what you want into SEARCH and hit GO. And it will pull up posts talking about that subject.
    I have found it very helpful to me.

    You may see a name over and over again that is someone dealing with many of the same things you are dealing with. In that case you can place that persons name in search and read all they're posts. I found this also very helpful.
    Hope this information helps you :)


    Take care
    Dee50
  8. elliespad

    elliespad Member

    You sound like me up until 2 or 3 years ago. I was on a bunch of drugs and decided they really weren't doing me any good. I learned about the livers' P450 detoxification pathways and realized I was exceding my bodies' ability to detoxify, just by using prescription drugs. I made it my JOB to get off as many drugs as possible.

    I did this with the help of a doctor in California. He did tests for everything under the sun. Cellular energy profile, mitochondrial function, heavy metals, amino acid profile, intestinal bugs, stealth viruses. Then he gave me a plan using nutritional supplements to treat what he found was wrong. Used about 15-20 things, and weaned myself off almost all my drugs. I still use Doxepin 10mg (down from 125 mg.) and Tenormin 25 mg. (down from 50). And L-Tyrptophan is my main stay.

    I did the weaning of my drugs by myself, but I felt I had a lot of knowledge on how to do this. The down side to this is, supplements are not generally covered by Insurance. The doctors' consultation fees were covered (even though I did my consultations by phone, across the country, NY to California). The up side is, I am no longer taking 15 drugs and causing further damage to my liver. (I already have problems with Phase II detox system of my liver.)

    The meds you take for sleep and pain could likely be addressed using amino acids. Blood pressure, a combination of diet and magnesium. Muscle relaxers, minerals with emphasis on magnesium. Depending on the reason for the Lasix, I would be very careful about altering your schedule one way or the other.

    A doctor of Integrated Medicine (they are also MD's) should be able to help you with this. Good luck with this.
  9. Dee50

    Dee50 New Member

    Elliespad

    Wow! What a blessing that you answered akwildflower's Post sure hope she read it.

    Bless you for taking the time to share this imformation with her.
    Dee50
  10. TXFMmom

    TXFMmom New Member

    First of all, one should not be on Maxide and Lasix at the same time. Both are diuretics and should not be taken together. Perhaps, the doc thought you woul dunderstand to forego the Maxide without telling you to do it.

    It is amazing how they just forget to tell you things and think you will know by telepathy.

    One should not take Ambien and Restoril at the same time either. One or the other - NOT BOTH. The potassium ONE MUST TAKE IF ONE IS TAKING A DIURETIC. IT IS DIFFICULT TO GET ENOUGH IN YOUR DIET WITHOUT IT. It would take a good glass of orange juice, a banana and some green, leafy vegetables EVERY DAY to keep up, otherwise.

    Really, you are not on that many meds, believe it or not.

    You do not state why you are taking the things but Cymbalta may actually be helping.

    I had to be taken off some of my meds for a medical procedure and I thought they hadn't been helping. WAS I WRONG. I HAD THE WORSE FLARE ONE CAN IMAGINE.
  11. afisher39

    afisher39 New Member

    Elliespad,
    Could you share the name of the doctor who helped you wean off drugs in favor of amino acids? Like you, I was on over a dozen meds and am now down to three. I most want to be reverse my dependance on Lunesta, a sleep med. Thanks.
  12. Kimelia

    Kimelia New Member

    meds today.. I just am tired of taking them. I know they are so toxic and I Do not feel they are helping. I weined down a lot first. My docs wuold not be happy but they do not live in my body. I hope i'm doing the right thing but I have to at least try.

    I was on midodrine and norpace for neuro cardio syncapy. Today was actualloy the first day i have not had any. I am using licorice pills to get my blood pressure up instead now. We shall see. I heard that white ginseng is good too, but i cant afford much right now.

    Good luck wtih yours. I Think natural is best.
  13. FibroJo

    FibroJo New Member

    Please, what ever you decide to do please do not just stop taking your meds. Especially the toprol. I stopped it cold turkey as my doctor never told me I had to be weaned off of it and I became tachycardic (very rapid heart beat) and my blood pressure went sky high. If you do not wean yourself off you get a rebound effect. I ended up in the ER and spent one night in the hospital. Talk to your doctor about your concerns and what you have heard from us and the two of you can decide together what is best for you.
  14. FibroJo

    FibroJo New Member